Iowa, 2016

Hail in Iowa, May 13, 2016

May 13, 2016 · NWS DMX · 2 events in 2 counties and zones

Through the day on Friday the 13th, a cold front progressed across Iowa from northwest to southeast. By the afternoon, a few storms fired up along and ahead of the front in south central Iowa in an environment of mid 60s temperatures and low 50s dewpoints.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Through the day on Friday the 13th, a cold front progressed across Iowa from northwest to southeast. By the afternoon, a few storms fired up along and ahead of the front in south central Iowa in an environment of mid 60s temperatures and low 50s dewpoints. A majority of the storms produced small, sub-severe hail, with only a single report of one inch hail and another report of nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 13, 5:29 AM CST, 5 hours 56 minutes earlier.

Area forecast discussion, May 13, 5:29 AM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
629 AM CDT FRI MAY 13 2016

.SHORT TERM.../Today/
Issued at 319 AM CDT Fri May 13 2016

A vigorous mid/upper level trough will swing across the upper
Midwest today, forcing a notable shift in sensible weather across
Iowa. The mild, dry and quiet conditions experienced on Thursday
will prevail early this morning, but as the aforementioned trough
approaches from the northwest it will be accompanied by a rapidly
developing surface low that will track across Nebraska and southern
Iowa and into Missouri and Illinois by this evening. Along and
northeast of the low pressure center a cold front will sharpen,
while broad ascent along the leading flank of the mid/upper level
system will generate a swath of precipitation that is currently
being observed along the North Dakota/South Dakota border by
regional radar imagery.

This morning the precipitation will be found northwest of the
developing surface low/front, however, as the day progresses low
level moisture return from the southwest will allow dewpoints in the
50s to flow up into Iowa, resulting in marginal surface based
instability that should allow thunderstorms to develop directly on
the rapidly advancing frontal zone. Given the strengthening flow and
shear fields associated with this potent system, even weak
instability will support some severe weather threat. The question is
where the front will lie when instability reaches a sufficient level
for convective initiation. Right now the best bet appears to be
southeast of the Des Moines metro area but it could be close, with
initiation expected around or a little after noon, as opposed to the
more showery activity forecast across the north/northwest this
morning. The current convective outlook from SPC details this threat
quite well and we will be closely monitoring the situation
throughout the day.

Once the cold front and associated thunderstorms pass through we
will see a surge of brisk northwesterly winds and cooler air flowing
into the state late in the day, leading to far below normal
temperatures over the next couple of days as discussed in the long
term section below.

.LONG TERM.../Tonight through Thursday/
Issued at 319 AM CDT Fri May 13 2016

Little changes through the mid/long range with temperatures
initially the main focus. Cold front to drop through the CWA today
with CAA and northerly winds in place tonight. H85 temps drop to
around -6C by early Saturday. Therefore still have temps dropping
into the 30s across the CWA with temps across the north and west
hovering around freezing. Frost possibility still looking uncertain
as sfc pres gradient suggest winds to stay up a bit through the
night. Therefore will refrain from issuing any frost headline at
this time, but go with at least a patchy mention in the grids. Cold
air to remain in place for Saturday with some moderation into
Sunday. High pressure to slide through the state Saturday into
Saturday night which should result in winds going calm and another
chilly night. Did keep temps a little warmer Saturday night compared
to Friday night as do have a weak impulse dropping southward through
the state late Sunday night which could bring some cloud cover
helping keep temps from bottoming out too much.

Split flow pattern continue across the region into early next week
with a southern stream system to skirt the state mainly Monday into
Tuesday. This will bring the next chance for some showers across the
state. GFS and EC diverge toward the middle to end of next week with
the EC bringing a cut-off low through the region while the GFS
builds in an upper ridge. For now stuck with drier conditions...and
temperatures slightly moderating through the period. Overall though
temperatures will remain seasonable cool.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 629 AM CDT Fri May 13 2016

VFR conditions and light winds this morning will be displaced as a
cold front sweeps across Iowa from northwest to southeast. The
front will be accompanied by showers and thunderstorms along with
some low ceilings/visibilities, then followed immediately by
stronger northwest winds that will not diminish until after dark.
Have taken best estimate at timing the showers/storms and
associated lower conditions in the 12Z TAFs, generally from
around midday through early afternoon, but updates are likely
through the day.

&&

.DMX Watches/Warnings/Advisories...None.

&&

SHORT TERM...Lee
LONG TERM...Beerends
AVIATION...Lee
Hazardous weather outlook, May 13, 2:45 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT FRI MAY 13 2016

IAZ074-075-083>086-092>097-141000-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
345 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME MAY BE SEVERE WITH
LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

IAZ005>007-015>017-023>028-033>039-044>047-057-141000-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-
345 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY.

PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004-141000-
EMMET-
345 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING.

PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RIVER FLOOD WARNING IS IN EFFECT ALONG THE WEST FORK OF THE DES
MOINES RIVER UNTIL SUNDAY AFTERNOON. PLEASE SEE THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ048>050-058>062-070>073-081-082-141000-
STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-
345 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY. SMALL HAIL
OR GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

In the hours before

Special weather statement, May 13, 11:08 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CDT FRI MAY 13 2016

IAZ071-072-081>083-131815-
UNION IA-MADISON IA-ADAIR IA-ADAMS IA-CLARKE IA-
1208 PM CDT FRI MAY 13 2016

...STRONG STORMS MOVING THROUGH SOUTH CENTRAL IOWA...

AT 1207 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF GREENFIELD...MOVING SOUTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTON...WINTERSET...OSCEOLA...GREENFIELD...STUART...LAKESIDE CASINO...
AVENUE OF THE SAINTS EVENT CENTER...GREEN VALLEY LAKE...AFTON...MURRAY...
ST. CHARLES...TRURO...ORIENT...LORIMOR...PATTERSON...EAST PERU...MACKSBURG...
BEVINGTON...THAYER AND NODAWAY PARK.

LAT...LON 4090 9403 4112 9461 4150 9436 4151 9429
      4139 9379 4090 9378
TIME...MOT...LOC 1707Z 293DEG 42KT 4129 9426

SMALL

The radar

The Des Moines radar (KDMX), 84 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Union

When
May 13, 11:25 AM CST
Where
Union County, 0.52 mi E of Spaulding
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.150, -94.370

Trained spotter reported dime to nickel sized hail. Time is estimated.

Hail, Clarke

When
May 13, 11:50 AM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter reported a brief period of quarter sized hail. Also noted the hail was soft.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627510, 627511.